chemo and eyesight

hi all, I read in a couple of threads about ladies needing to get their eyes checked. I wanted to share that when I had one of my chemos (sorry, I forget which one) my close-up vision got much worse. My chemo nurse said this is common and to wait about 2-3 months after chemo ends to to go for new glasses. Well, she was right, my eyes got much better and when I went for glasses the prescription barely changed! Hope this is helpful.

Report post

15 replies. Join the discussion

Wow, I'm actually getting chemo right now and I was just telling my husband that my eyesight was really getting bad and that I needed to go get my eyes checked...thank you for this very timely info!
Prayers and hugs - Cathy

Report post

thanks so much for posting this. I also notice that after cisplatin during the fog I have to turn on many more lights. I hope this is temporary...

may I also ask-- I have heard not to wear contacts during chemo... but can I wear then a few days after? I like to wear them a bit a few days later when I am driving so I can see better and again during my OFF week when I am back at work.

Does anyone know if this is okay? I take them out immediately when I get home.

thanks so much for the info
Linda

Report post

Seadream, my eye doctor said not to wear my contacts at all until I finish the chemo. He said the chemo agent is shed in the tears and you don't want the chemicals trapped under the lens. He didn't mention the danger of infection, but that's my main reason for staying away from the contacts for the duration.

Report post

Thanks for the post about this. My eyesight worsened while on chemo. I've been done for 4 months.. doesn't seem much better, so I will be getting my eyes checked soon. I'd like to repeat Lasik, but assume that not to be a good idea while still on Avastin, so that will have to wait.

Report post

My eyes got so bad during chemo that I couldn't read. It did clear up once the chemo was over.

Report post

You all are welcome! Glad this info was helpful...regarding "getting older" I am always hesitant to accept that as an answer (I am 51). Sometimes that could be it, but in my experience it has been more than that.

Report post

thanks for sharing...my eyesight is so bad after my third treatment

Report post

My eyesight suffered during chemo, also, but I was told it was likely from the steroids. Now the chemo is over and I'm no longer on steroids my eyesight is back to normal.

Report post

I'm not sure, but I think this has to do with the nerves, kind of like neuropathy where the fine motor skills are affected. Lucky me, I like to do needlework, with bad fingers and bad eyes I had to stop a while. Right now I'm on different chemo, doxil & carbo and I can do needlework but only if the light is very good, like next to a window on a bright day. Lamps don't do enough.

Report post

Ocean 13,

Thanks for this post. I was noticing that my up close vision was getting bad lately. Now I'm pretty sure it's just the chemo and will wait a few more months and see if it resolves itself.

Thanks again,

Littlefox

Report post

Glad to be of help. I've worn glasses since I was a kid and my eyes definitely got worse during one of the chemo regimens, then a couple of months after I was done they improved. Good luck and be well!

Report post

I've had trouble with my eyes after chemo, too. Gemzar and Doxil seem to affect me the most, but it clears up as time goes by . . . until the next treatment. Whenever I go for a check up with the eye doctor, though, whatever they do shows no change needed in my prescription. Unfortunately, the steroids associated with chemo promoted the growth of a tiny cataract I already had starting at the age of 42 (I'm told most people have unnoticed cataracts that young *shrug*). I just had cataract surgery yesterday to correct it. Just one more side effect.

Report post

I have wet macular degeneration in right eye and glaucoma in both, worse in left eye, and both developed during my chemo journey over the last four years, but neither has anything to do with the chemo. I get avastin shot in mac. degen. eye evey 6 weeks. Drops every night for the glaucoma. I have had cataract surgery in both eyes prior to the OVCA. I was terribly myopic all my life and docs say that attributed to my eyesight woes. They don't deter me from what I love....embroidery and reading...however.

Report post

I noticed that right after the first chemo. that my distance was blurry (I wear glasses for distance); & reading close (I don't wear glasses for reading) was also very blurry. The distance came back, but the reading is not up to par.
Fri. when they put me under for the colon/endo; for the past 4 days, my reading close is still blurry, so I guess propaphal does the same this to eyes as chemo does.

It seams like it all happened over night....but I do believe I will need reading glasses now.
I'm not going to let that get to me though, I have lot's to be grateful for.

Report post

I guess we're all different. My distance vision stayed OK (with the glasses I already had) but the close-up was worse. As I said, after treatment, a couple of months later I was pretty much back where I started. My dad had a different cancer and different chemo, and his distance vision got much worse but not the close up. You are right, be grateful for what we have!
Sharon

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders